Wyoming, 2009

Winter Storm in Wyoming, April 26 to 27, 2009

April 26 to 27, 2009 · NWS RIW · 2 events in 2 counties and zones

Surface low pressure in eastern Idaho tracked into central Wyoming and generated heavy snowfall on the east slopes of the Wind River Mountains and in the Upper Wind River Valley. Mountain snowfall of one to two feet was common.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Surface low pressure in eastern Idaho tracked into central Wyoming and generated heavy snowfall on the east slopes of the Wind River Mountains and in the Upper Wind River Valley. Mountain snowfall of one to two feet was common. A relatively rare storm total snow accumulation of 11 inches was recorded in Dubois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 26, 5:19 AM MST, 41 minutes earlier.

Area forecast discussion, Apr 26, 5:19 AM MST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
619 AM MDT SUN APR 26 2009

.UPDATE...ALLOWED ADVISORY FOR CASPER MOUNTAIN TO EXPIRE.

&&

.PREV DISCUSSION... /ISSUED 228 AM MDT SUN APR 26 2009/

SHORT TERM...TODAY THROUGH TUESDAY NIGHT
SHOWERS CONTINUE ACROSS CENTRAL WYOMING THIS MORNING. RAINFALL
BEGAN IN THE WIND RIVER BASIN DURING THE EARLY EVENING
HOURS...AND HAVE CONVERTED TO SNOWFALL THIS MORNING. SIMILAR
ACTIVITIES NOTED OVER THE LOWER ELEVATIONS OF NATRONA COUNTY. HAVE
REFRAINED FROM ISSUING ANY HIGHLIGHTS FOR THE LOWER ELEVATIONS OF
NATRONA...THOUGH THEIR WINTER WEATHER ADVISORY CONTINUES THROUGH
THE EARLY MORNING HOURS.

ANOTHER SLUG OF PRECIPITATION WILL MOVE INTO NORTHWESTERN WYOMING
THIS MORNING AND AFTERNOON. SNOWFALL WILL PREVAIL WITH THIS SHOWER
ACTIVITY AND WILL CONTINUE THROUGH THE AFTERNOON HOURS. SNOWFALL
MAY BE HEAVY AT TIMES...ESPECIALLY AFTER NOON. SNOW AMOUNTS OF 6
TO 10 INCHES WILL BE POSSIBLE IN THE NORTHWESTERN MOUNTAINS BY
THIS EVENING. HAVE OPTED TO ISSUE A WINTER WEATHER ADVISORY FOR
SNOWFALL BEGINNING AT 0600 THIS MORNING AND CONTINUING THROUGH
1800 FOR YELLOWSTONE NATIONAL PARK AND THE TETON AND GROS VENTRE
MOUNTAINS. THE ADVISORY FOR THE ABSAROKA MOUNTAINS WILL GO A FEW
HOURS LONGER UNTIL MIDNIGHT. SNOWFALL ASSOCIATED WITH THIS SYSTEM
WILL MOVE EAST OF THE CONTINENTAL DIVIDE DURING THE LATE AFTERNOON
AND EARLY EVENING HOURS TONIGHT. BELIEVE THROUGH THE OVERNIGHT
HOURS...THE WIND RIVER BASIN WILL SEE THE CHANCE FOR SNOW AMOUNTS
OF 2 TO 5 INCHES. FUTURE SHIFTS CAN MONITOR THIS SYSTEM FOR THE
NEED FOR ADDITIONAL WINTER WEATHER HIGHLIGHTS FOR THIS AREA
TONIGHT. SNOWFALL ASSOCIATED WITH THIS SECOND PUSH TAPER OFF
DURING MONDAY MORNING...THOUGH LIGHT SHOWERS WILL CONTINUE.
WARMING TEMPERATURES WILL HELP TO CONVERT SNOWFALL BACK TO RAIN BY
MONDAY AFTERNOON FOR AREAS EAST OF THE DIVIDE...WITH SNOWFALL
CONTINUING WEST OF THE DIVIDE.

ANOTHER PACIFIC LOW PRESSURE SYSTEM WILL BEGIN TO PUSH ADDITIONAL
MOISTURE INTO NORTHWESTERN WYOMING TUESDAY AFTERNOON. AS THIS AREA
OF LOW PRESSURE MOVES SOUTH DOWN THE PACIFIC COAST...IT WILL
CONTINUE TO PUSH ADDITIONAL PRECIPITATION TO THE WESTERN
MOUNTAINS THROUGH TUESDAY EVENING. THE HEAVIER SNOW RATES
ASSOCIATED WITH THIS SYSTEM ARE EXPECTED TUESDAY AFTERNOON.
ADDITIONALLY...MODELS INDICATE A DECENT AMOUNT OF INSTABILITY OVER
THE CWA TUESDAY AFTERNOON SO HAVE CONTINUED THE WORDING FOR
ISOLATED THUNDER. THUNDER ACTIVITY WILL CONTINUE THROUGH THE LATE
AFTERNOON HOURS.

TEMPERATURES THROUGH THE FORECAST PERIOD WILL SLOWLY WARM. EAST OF
THE DIVIDE...TEMPERATURES WILL BE IN THE MID TO UPPER 40S...WITH
VALUES IN THE UPPER 30S WEST OF THE DIVIDE. BY TUESDAY THESE
VALUES WILL INCREASE TO THE UPPER 50S TO LOW 60S EAST OF THE
DIVIDE...AND UPPER 40S TO LOW 50S WEST OF THE DIVIDE.

LONG TERM...WEDNESDAY THROUGH SUNDAY
GLOBAL MODELS ALL LATCHING ON TO EARLIER ECMWF IDEA OF FASTER
EJECTION OF UPPER LOW OVER NW U.S. AND SUBSEQUENT UNDERCUTTING OF
CLOSED UPPER HIGH AS IT PROGRESSES TO YUKON AREA.  BOTH GFS AND
ECMWF NOW HAVE MORE ELONGATED FLATTER TROUGH OVER NORTHWEST U.S. BY
WEDNESDAY WITH SECONDARY UPPER LOW NEAR GGW AFTER SHORTWAVE
PASSAGE TUESDAY NIGHT. THIS WILL GENERALLY KEEP WARMER SOUTHWEST
FLOW OVER THE SOUTHEAST HALF OF THE AREA ALONG WITH WEAK
INSTABILITY. GFS A BIT FURTHER SOUTH THAN ECMWF WITH THE SURFACE
FRONT PUTTING IT ROUGHLY ACROSS THE NORTHERN THIRD OF THE AREA
WEDNESDAY AFTERNOON. HIGH SCATTERED OR LIKELY POPS AND COOLER
TEMPERATURES PAINTED NORTH OF THE FRONT. ECMWF REMAINS FASTER
SHEARING NW UPPER LOW OUT THURSDAY...AND PHASING INTERMOUNTAIN
WEST RIDGE WITH HIGH OVER YUKON FRIDAY. GFS AND GEFS MEAN DRIFT
DEEPER COLD CORE OVER AREA THURSDAY FOLLOWED BY COOL NORTHERLY
FLOW FRIDAY. BOTH MODELS SIMILAR AT THE SURFACE WITH QUASI-
STATIONARY FRONT AGAINST EAST SLOPES OF THE DIVIDE BOTH DAYS WITH
WEAK LOW LEVEL UPSLOPE FLOW AND LINGERING MOISTURE OVER AREA FROM
BOTH NORTHERN STREAM AND PACIFIC MOISTURE FROM WESTERLIES UNDERCUTTING
RIDGE. HIGHER POPS TARGETED ALONG AND NORTH OF THIS FRONTAL
BOUNDARY THURSDAY WITH ADJUSTED CLIMO POPS FRIDAY THROUGH SUNDAY
WITH BIG MODEL DIFFERENCES AND A HIGH DEGREE OF UNCERTAINTY STILL
ON TIMING OF INCOMING PACIFIC SYSTEMS UNDERCUTTING RIDGE. MORE
CERTAINTY ON MILD PACIFIC AIRMASS BRINGING IN MILDER MORE
SEASONABLE TEMPERATURES NEXT WEEKEND.

AVIATION...
MOIST UNSTABLE SOUTHWEST FLOW WILL MOVE OVER COLDER EAST NORTHEAST
UPSLOPE FLOW ACROSS MUCH OF NORTHERN AND CENTRAL WYOMING.  THE
COMBINATION WILL PRODUCE WIDESPREAD SHOWERS ACROSS THE AREA...WITH
ISOLATED THUNDERSTORMS ACROSS THE SOUTH IN THE AFTERNOON.
WIDESPREAD MOUNTAIN OBSCURATIONS WILL BE ENCOUNTERED IN IFR CEILINGS
AND LOW VISIBILITIES IN THE HEAVIER SNOW SHOWERS OVER THE
MOUNTAINS.  AREAS OF MVFR TO LOCAL IFR CEILINGS AND VISIBILITIES
WILL OCCUR IN SHOWERS IN THE LOWER ELEVATIONS WITH A RAIN SNOW MIX
DURING THE DAY...CHANGING TO SNOW AT NIGHT.

FIRE WEATHER...
SNOWFALL WILL BE FOUND OVER THE WESTERN MOUNTAINS TODAY WHICH MAY
BE HEAVY AT TIMES...ESPECIALLY THIS AFTERNOON. RAIN AND SNOW WILL
THEN MOVE EAST OF THE DIVIDE DURING THE LATE AFTERNOON HOURS WITH
SHOWERS CONVERTING TO SNOWFALL OVERNIGHT. WINTER WEATHER
ADVISORIES ISSUED FOR THE NORTHWESTERN MOUNTAINS THROUGH THIS
EVENING. SNOW AMOUNTS OVER IMPACTED AREAS COULD BE BETWEEN 6 AND
10 INCHES BY THIS EVENING. SHOWERS WILL WEAKEN DURING THE EARLY
MORNING HOURS OF MONDAY. TEMPERATURES WILL CONTINUE TO WARM OVER
THE NEXT COUPLE OF DAYS FOR MANY LOCATIONS...WITH SOME AREAS
REACHING INTO THE UPPER 50S TO LOW 60S BY TUESDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR WYZ002.

WINTER WEATHER ADVISORY UNTIL 6 PM MDT THIS EVENING FOR WYZ001-
012.

&&

SHORT TERM...BRANHAM
LONG TERM...AEM
AVIATION...C.BAKER
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Apr 26, 4:00 AM MST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT SUN APR 26 2009

WYZ001>020-022>030-271100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT SUN APR 26 2009

...WINTER WEATHER ADVISORIES IN EFFECT FOR THE NORTHWESTERN
MOUNTAINS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF SNOWFALL WILL DEVELOP OVER THE NORTHWESTERN
MOUNTAINS THIS MORNING. THIS SNOWFALL WILL INTENSIFY DURING THE EARLY
AFTERNOON HOURS AND CONTINUE INTO THE EVENING. BY THE EVENING HOURS
TONIGHT...SNOWFALL AMOUNTS OF 6 TO 10 INCHES ARE ANTICIPATED OVER THE
NORTHWESTERN MOUNTAINS. THIS WILL CAUSE THE WESTERN MOUNTAIN PASSES
TO BECOME SNOW PACKED THIS AFTERNOON. TRAVELERS SHOULD BE PREPARED
FOR THESE CONDITIONS.

ADDITIONALLY...ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE
SOUTHERN THIRD OF WYOMING THIS AFTERNOON. LIGHTNING AND GUSTY WINDS
TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

SNOWFALL WILL MOVE INTO THE CENTRAL BASINS THIS EVENING WHICH COULD
RESULT IN PERIODS OF MODERATE TO HEAVY UPSLOPE SNOWFALL ACROSS THE
WIND RIVER BASIN...OWL CREEK MOUNTAINS...WIND RIVER MOUNTAINS AND THE
SOUTHERN BIG HORN BASIN. THE LOWER ELEVATIONS WILL SEE SNOWFALL
AMOUNTS POTENTIALLY OF 2 TO 5 INCHES...WITH MOUNTAIN LOCATIONS SEEING
THE POTENTIAL FOR UP TO 9 INCHES. THIS COULD LEAD TO HAZARDOUS
DRIVING CONDITIONS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF POTENTIALLY SIGNIFICANT SNOWFALL IS EXPECTED TO
DEVELOP OVER THE WESTERN MOUNTAINS TUESDAY MORNING. ISOLATED
THUNDERSTORM ACTIVITY WILL ALSO BE POSSIBLE TUESDAY AFTERNOON FOR
MUCH OF THE AREA. STAY TUNED FOR FUTURE UPDATES REGARDING THIS
UPCOMING SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SNOWFALL AMOUNTS AND ANY THUNDERSTORMS
WITH HAIL. THANK YOU

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Wind River Mountains East

When
April 26, 6:00 AM MST to April 27, 2:00 PM MST
Where
Wind River Mountains East forecast zone
Reported by
SNOTEL
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Winter Storm, Upper Wind River Basin

When
April 26, 1:00 PM MST to April 27, 6:30 PM MST
Where
Upper Wind River Basin forecast zone
Reported by
COOP Observer
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157906, 157908.